High Wind, Eastern Lincoln County
- When
- April 24, 12:45 AM MST to 12:55 AM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
Transwestern Pump.
Strong west and northwest flow over the high plains of New Mexico on the 23rd persisted into the evening hours for areas of northeastern Lincoln County. The Columbia Scientific Balloon Facility observation east of Encinoso reported a peak wind gust to 60 mph shortly after midnight.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong west and northwest flow over the high plains of New Mexico on the 23rd persisted into the evening hours for areas of northeastern Lincoln County. The Columbia Scientific Balloon Facility observation east of Encinoso reported a peak wind gust to 60 mph shortly after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 23, 10:46 PM MST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1146 PM MDT WED APR 23 2014 .AVIATION... 06Z TAF CYCLE VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. MODERATE AND GUSTY NORTHWEST WINDS OVERNIGHT WILL CONTINUE TO IMPACT AVIATION THROUGH VERY EARLY MORNING. N-NW WINDS BEHIND THE FRONT BEHIND A SURFACE COLD FRONT MOVING INTO TEXAS THIS MORNING WILL DIMINISH BY 10 AM. WINDS SHIFT TO THE SOUTH AND SOUTHWEST BY MID-AFTERNOON. BENNETT && .PREV DISCUSSION...308 PM MDT WED APR 23 2014... .SYNOPSIS... MIDWEEK GUSTS WILL TAPER OFF INTO LATE WEEK BREEZES...IN TIME FOR A LARGE PACIFIC STORM SYSTEM TO DRIFT ACROSS NEW MEXICO OVER THE WEEKEND. A STORMY AND BLUSTERY SATURDAY WILL BRING A MUCH COOLER SUNDAY...WITH TEMPERATURES WORKING SLOWLY BACK TOWARD NORMAL DURING A BREEZY START TO THE WORK WEEK. && .DISCUSSION... CURRENTLY...HIGH AMPLITUDE TROUGH FROM THE NEW MEXICO BOOT HEEL TO THE CANADIAN ROCKIES HEADING TOWARD THE CONTINENTAL DIVIDE THIS AFTERNOON...WITH COMPLEX INTERPLAY OF FRONTS AND BOUNDARIES PLAYING OUT AT THE SURFACE. APPROACHING PACIFIC COLD FRONT LYING FROM NORTHEAST COLORADO...TO THE FOUR CORNERS...TO THE LOWER COLORADO RIVER VALLEY IN WESTERN ARIZONA WILL CONTINUE ITS SOUTHERN AND EASTERN SWEEP. DRY LINE SETTING UP FROM NORTHEAST NEW MEXICO TO THE BIG BEND COUNTRY WILL HELP FOCUS AFTERNOON THUNDERSTORMS EAST OF THE STATE...WITH WEAK INVERTED TROUGH POKING NORTHWARD FROM NORTHEASTERN SONORA INTO EXTREME SOUTHWEST NEW MEXICO. LOTS OF BOUNDARIES...BUT A DEARTH OF MOISTURE...WILL KEEP SHOWER COVERAGE CONFINED TO THE NORTHERN MOUNTAINS FOR NOW WITH AN EASTWARD SMEAR IN THE CARDS TONIGHT. MODELS...IN REASONABLY GOOD AGREEMENT ON A COMPLEX PATTERN THROUGH THE WEEKEND AND INTO THURSDAY MORNING NEXT WEEK...WITH DIFFERENCES IN DOWNSTREAM FEATURE PLACEMENT...AND UPSTREAM EVOLUTION COMPLICATING THE HARMONY FOR LATE IN NEXT WORK WEEK ON INTO THE FOLLOWING WEEKEND. HAPPY START MOVES HIGH AMPLITUDE TROUGH INTO THE HEART OF TEXAS BY LATE TONIGHT...AS NEXT PACIFIC TROUGH SLAMS INTO THE SOUTHERN CALIFORNIA COAST LATE FRIDAY. THIS SYSTEM WILL SWING EAST INTO WESTERN NEW MEXICO ON SATURDAY AND ROAR ACROSS THE HEART OF THE STATE THROUGH SUNDAY MORNING. A ROARING ENTRANCE WILL BE FOLLOWED BY A LINGERING AND SLOW DEPARTURE...AS THE SYSTEM CLOSED LOW OVER NORTHEAST NEW MEXICO LATE SUNDAY WILL MOVE ONLY SLIGHTLY TO CENTRAL KANSAS ON MONDAY...AND ACROSS THE LOWER MISSOURI AND LOWER OHIO VALLEYS ON TUESDAY. NEW MEXICO WILL REMAIN ON THE WESTERN FRINGES OF THIS STRONG AND SPRAWLING CIRCULATION...AND SUBJECT TO SPOKES OF SOUTHBOUND SHORTWAVES IN CIRCULATION ABOUT THE CLOSED LOW MOVING ACROSS THE STATE AND TOUCHING OFF SHOWERS...SHIFTING WINDS...AND TEMPERATURE PERTURBATIONS WITH EACH PASS. CIRCULATION CENTER WILL DRIFT INTO THE GREAT LAKES BY THURSDAY MORNING...WITH THE WESTWARD EXTENT OF THE CIRCULATION JUST STARTING TO PULL OUT OF NEW MEXICO. MODEL DIFFERENCES EMERGING FROM THURSDAY DAYTIME ONWARD...AS EUROPEAN ECMWF SOLUTION CAMPS THE CLOSED LOW OVER LAKE MICHIGAN...AND EXTENDS BROAD TROUGH SOUTH AND WEST ACROSS THE SOUTHERN PLAINS AND SOUTHEAST NEW MEXICO. DOMESTIC GFS...IN CONTRAST...POPS UP A RIDGE FROM THE TROPICAL EAST PACIFIC NORTHEAST ACROSS THE ROCKIES INTO HUDSONS BAY IN CANADA WITH NEW MEXICO REMAINING IN A GENTLE NORTHWEST FLOW. FOR THURSDAY...TROUGH MOVING THROUGH BY EARLY THURSDAY MORNING...AND SETTING UP OVER THE HEART OF NORTH TEXAS BY MIDDAY THURSDAY. BREEZY WINDS WILL SET UP OVER THE CONTINENTAL DIVIDE MAINLY SOUTH OF INTERSTATE 40...AND OVER THE HIGH COUNTRY OF THE NORTHERN MOUNTAINS AND CENTRAL MOUNTAIN CHAIN THROUGH THURSDAY AFTERNOON. A DRY AND SUNNY DAY OTHERWISE..WITH A FEW CLOUDS LINGERING OVER THE NORTHEAST PLAINS. TEMPERATURES WILL RUN A FEW DEGREES EITHER SIDE OF LATE APRIL NORMAL VALUES. FOR FRIDAY...FLOW ALOFT BACKING TO SOUTHWEST IN ADVANCE OF NEXT PACIFIC TROUGH MOVING OVER THE CALIFORNIA COAST. DOME OF HIGH PRESSURE WILL SET UP OVER THE NORTHWEST PLATEAU...AS SURFACE LOW ASSOCIATED WITH INBOUND PACIFIC COAST SETS UP OVER CENTRAL NEVADA. A SOLID WARM UP WILL PUSH EASTERN TEMPERATURES 6 TO 12 DEGREES ABOVE LATE APRIL NORMALS....WHILE THE WEST WILL RUN A FEW DEGREES ABOVE NORMAL. A BROAD AND BREEZY SOUTHWEST FLOW WILL STRENGTHEN THROUGH THE DAY...WITH LOCAL AREAS OF BLOWING DUST OVER THE NORTHEAST AND EASTERN PLAINS...AND FROM THE ARIZONA LINE TO THE CONTINENTAL DIVIDE. OTHERWISE...A DRY AND SUNNY DAY IN ADVANCE OF THE WEEKEND ADVENTURE TO COME. FOR SATURDAY...PACIFIC STORM SYSTEM WILL MOVE ACROSS ARIZONA AND ENCROACH ON WESTERN NEW MEXICO SATURDAY MORNING...AS RAPIDLY DEEPENING STORM SYSTEM OVER EASTERN COLORADO WILL STRENGTHEN SURFACE PRESSURE GRADIENTS. COPIOUS MOMENTUM OVERHEAD AND STRONG SURFACE PRESSURE GRADIENT AT THE SURFACE WILL SET UP A VERY WINDY DAY...WITH SPEEDS ALREADY AT ADVISORY LEVELS...AND FLIRTING WITH WARNING LEVELS IN SPOTS MAINLY SOUTH OF INTERSTATE 40. MORNING SHOWER COVERAGE OVER THE NORTH AND WEST WILL EXPAND EASTWARD ACROSS THE SANGRE DE CRISTO MOUNTAINS...WITH COOLER AIR BRINGING SNOW LEVELS DOWN AND EXPANDING SNOW COVERAGE FROM THE NORTHERN MOUNTAIN SUMMITS TO SOME OF THE HIGHER SLOPES. AWAY FROM PRECIPITATION...BLOWING DUST WILL IMPACT VISIBILITIES AND POSE SOME LOCALIZED TRAVEL DANGERS. WITH COLD AIR INVADING FROM THE WEST...TEMPERATURES WILL FALL 3 TO 8 DEGREES BELOW LATE APRIL NORMALS OVER THE WEST...BUT REMAIN 5 TO 10 DEGREES ABOVE NORMAL ON THE EASTERN PLAINS. OUTLOOK...SUNDAY THROUGH TUESDAY...PROTRACTED PERIOD OF SHOWER COVERAGE OVER THE NORTHERN THIRD OF THE STATE...AS CLOSED LOW OF DEPARTING WEATHER SYSTEM TAKES SWEET TIME REACHING THE MID MISSISSIPPI...LOWER OHIO...AND LOWER MISSOURI VALLEYS BY TUESDAY. CIRCULATION ABOUT CLOSED LOW WILL KEEP PUMPING SOUTHBOUND ENERGY AND ASSOCIATED SHORTWAVE SPOKES AROUND THE CYCLONIC WHEEL...MAINTAINING DYNAMIC CONTRIBUTION FOR NORTHERN SHOWERS. WEEKEND WINDY CONDITIONS CONTINUING THROUGH SUNDAY...WITH WINDS VEERING TO THE NORTHWEST BEHIND THE EASTBOUND COLD FRONT...WITH ANOTHER DAY OF NORTHWEST WINDINESS ON TAP FOR MONDAY. WINDS VEERING NORTHERLY AND EASING SOMEWHAT OVER NEW MEXICO...AS FOCUS OF SPEEDIEST WINDS SHIFTS EASTWARD TO THE TEXAS AND OKLAHOMA PANHANDLES. ALTHOUGH MODERATING GENTLY INTO TUESDAY...TEMPERATURES 5 TO 15 DEGREES BELOW NORMAL WILL END UP 3 TO 8 DEGREES BELOW NORMAL HEADING INTO MIDWEEK. SHY && .FIRE WEATHER... ...CRITICAL CONDITIONS RETURNING CENTRAL AND EAST FRIDAY... MAINLY DRY UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EAST THROUGH NORTHERN AND CENTRAL NM THIS EVENING. SURFACE WINDS WILL SHIFT TO NORTHWEST EARLY THIS EVENING...THEN NORTHERLY OVERNIGHT. DRY AIR MASS BEHIND THE FRONT ALONG WITH THE NORTHERLY BREEZES WILL KEEP OVERNIGHT RECOVERIES MAINLY POOR TO FAIR...WITH LOCAL GOOD VALUES OVER THE FAR NORTHEAST PLAINS. THESE HIGHER DEW POINTS WILL SHIFT EAST INTO WEST TEXAS DURING THE AFTERNOON. WITH A VERY DRY AIR MASS CONTINUING TO FILTER INTO THE REGION THURSDAY...RH RECOVERIES THURSDAY NIGHT WILL BE RATHER PITIFUL FOR THE MIDDLE RIO GRANDE VALLEY AND CENTRAL HIGHLANDS WITH SOME MAX RH VALUES NOT EVEN REACHING 25 PERCENT. THE MAJORITY OF THE LOWER ELEVATIONS...INCLUDING THE EASTERN PLAINS...MAY SEE MAX HUMIDITY VALUES IN THE 30 TO 40 PERCENT RANGE. KEPT FIRE WEATHER WATCH AS IS FOR THE MIDDLE RIO GRANDE VALLEY AND NORTHEAST HIGHLANDS EASTWARD TO THE TEXAS BORDER FRIDAY. MODELS BACKING OFF ON TIMING OF THE STRONGEST WINDS ALOFT UNTIL LATE FRIDAY AFTERNOON/EARLY EVENING CREATING SOME UNCERTAINTY AS TO THE DURATION OF THE CRITICAL FIRE WEATHER CONDITIONS. HIGH HAINES WITH PERHAPS MORE MARGINAL WIND SPEEDS WINDS A POSSIBILITY BUT WITH PLENTY OF TIME...WILL LET FUTURE SHIFTS SEE IF THE MODELS SETTLE ON A SOLUTION. WINDS WILL LIKELY STAY GUSTY ACROSS SOME OF THE HIGHER TERRAIN FRIDAY NIGHT...LEADING INTO A VERY WINDY DAY SATURDAY...WITH POTENTIAL FOR GUSTS TO 60 MPH OVER THE HIGHER ELEVATION OF CENTRAL AREAS...PRIMARILY SOUTH OF INTERSTATE 40. WIDESPREAD CRITICAL CONDITIONS STILL ON TRACK SATURDAY AFTERNOON AND EVENING WITH WHAT LOOKS LIKE A CLASSIC APRIL VERY STRONG TO PERHAPS HIGH WIND EVENT AREA WIDE. ECMWF MODEL...HOWEVER STARTING TO TREND FARTHER SOUTH WITH THE CLOSED LOW SATURDAY AND SATURDAY NIGHT. THIS RESULT WOULD TAKE THE STRONGEST WIND SPEEDS FARTHER SOUTH ALONG WITH A BETTER CHANCE FOR WETTING PRECIPITATION...ESPECIALLY NORTH. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-106>108. && GUYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 559 AM MDT WED APR 23 2014 NMZ501>540-241200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 559 AM MDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND LOW HUMIDITIES ARE FORECAST FOR MUCH OF NORTHERN AND CENTRAL NEW MEXICO TODAY. WINDS WILL BE STRONGEST IN THE NORTHEAST HIGHLANDS AND ADJACENT PLAINS OF THE STATE WHERE SOME AREAS OF BLOWING DUST WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND LOW HUMIDITIES ARE FORECAST AGAIN ON FRIDAY...MAINLY OVER CENTRAL TO EASTERN AREAS OF THE STATE. EVEN STRONGER WINDS ARE THEN EXPECTED THIS WEEKEND AS A VIGOROUS LOW PRESSURE SYSTEM APPROACHES THE STATE. SOME GUSTS MAY EVEN APPROACH SEVERE LEVELS OF 60 MPH SATURDAY AND SUNDAY WITH AREAS OF BLOWING DUST AND MORE CRITICAL FIRE WEATHER ALSO POSSIBLE. IN ADDITION...SOME SNOW ACCUMULATION IS ALSO EXPECTED THIS WEEKEND...PRIMARILY OVER THE NORTHERN AND WESTERN MOUNTAINS OF THE STATE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. 52
1 high wind. Local standard time, as filed.
Transwestern Pump.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503208.